Can You Overdose on Methadone? | Banyan Philadelphia

Can You Overdose on Methadone?

Can You Overdose on Methadone?
 

As a response to the opioid epidemic, people have been wondering, “can you overdose on methadone?”

Many want to believe they’re safe from addiction or overdose, especially if they take prescription drugs like methadone. Unfortunately, this isn’t always the case. Although methadone has been used to treat severe pain and substance abuse disorders for the past few decades, its dangers are now exceeding its achievements. In 2009, over four million prescriptions for methadone were written for patients with pain.1 As the number of these prescriptions increased, methadone overdose rates increased. 

At Banyan Treatment Centers, we know that prescription drug addictions are possible. Cases of these kinds of substance abuse disorders are rising, especially when it comes to opioids. At our rehab center, we offer a methadone detox that is geared towards helping patients take their first step in recovery. 

Is Overdosing on Methadone Possible?

So, can you overdose on methadone? Absolutely. 

From 2014 to 2015, methadone contributed to the 15.6 percent spike in the age-adjusted opioid-related death rate. In 2016, 42,249 (66.4%) out of the 63,632 overdose-related deaths involved opioids like methadone.2 Methadone is a synthetic opioid that is often used to treat severe pain and incorporated into morphine and heroin addiction treatment. Like any other prescription drug, abusing or misusing methadone can lead to a dependency. As the individual’s tolerance for methadone grows, they may continuously ingest a higher dosage to experience the same high. This could easily result in an overdose. 

Signs of Methadone Overdose 

As an addiction and mental health treatment center in Pompano, we have firsthand experience with the effects of methadone abuse. People who abuse methadone may experience feelings of relaxation and pleasure. Many individuals become so reliant on their prescription drugs to feel better that they forget the repercussions of abusing them. If you or a loved one have a prescription for methadone, it’s important to be aware of methadone overdose symptoms, including:

  • Dizziness
  • Drowsiness
  • Low blood pressure
  • Weak pulse
  • Confusion 
  • Disorientation
  • Muscle spasms or twitches
  • Nausea and vomiting
  • Muscle weakness
  • Slow heart rate
  • Bluish tint to the skin 
  • Cold sweats 
Certain errors have contributed to the spike in methadone-related overdoses. Problems like dosing errors, frequent prescriptions, dispensing, and the administration of this drug have contributed to many methadone overdoses. Taking slightly more than the average dose of methadone has been known to cause adverse effects in patients, often including overdose. 

Individuals with addictions to methadone are at higher risk of overdosing. An opiate addiction treatment like ours can help people with this disease ovoid overdose and achieve sobriety. 


If you or someone you know is battling with a substance abuse or mental health disorder, call us today at 888-280-2360 for more information about our addiction treatments and mental health program.



Sources: 

  1. CDC- Prescription Painkiller Overdoses 
  2. CDC- Overdose Deaths Involving Opioids, Cocaine, and Psychostimulants — United States, 2015–2016 
 
Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!